Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2020, 7:52 PM MDT for Cheyenne County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2020, 7:52 PM MDT (01:52 UTC)
- Expired
- Aug 5, 2020, 8:19 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 161 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:53 PM MDT | HAIL 0.75 | 8 Ne Sidney, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
080
WUUS55 KCYS 060152
SVRCYS
NEC033-060230-
/O.NEW.KCYS.SV.W.0129.200806T0152Z-200806T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
752 PM MDT Wed Aug 5 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Cheyenne County in the Panhandle of Nebraska...
* Until 830 PM MDT.
* At 751 PM MDT, a severe thunderstorm was located near Colton, or
near Sidney, moving south at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sidney around 805 PM MDT.
Colton around 810 PM MDT.
Sunol around 815 PM MDT.
This includes Interstate 80 in Nebraska between mile markers 60 and
71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4125 10294 4127 10286 4108 10269 4105 10297
TIME...MOT...LOC 0151Z 348DEG 10KT 4120 10290
HAIL...1.75IN
WIND...60MPH
$$
Rubin2 follow-up statements
836
WWUS55 KCYS 060206
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
806 PM MDT Wed Aug 5 2020
NEC033-060230-
/O.CON.KCYS.SV.W.0129.000000T0000Z-200806T0230Z/
Cheyenne NE-
806 PM MDT Wed Aug 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...
At 806 PM MDT, a severe thunderstorm was located over Colton, or near
Sidney, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne County.
This includes Interstate 80 in Nebraska between mile markers 60 and
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 10295 4121 10280 4108 10269 4105 10297
TIME...MOT...LOC 0206Z 342DEG 20KT 4111 10286
HAIL...1.00IN
WIND...60MPH
$$
Rubin820
WWUS55 KCYS 060219
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
819 PM MDT Wed Aug 5 2020
NEC033-060229-
/O.CAN.KCYS.SV.W.0129.000000T0000Z-200806T0230Z/
Cheyenne NE-
819 PM MDT Wed Aug 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4115 10295 4121 10280 4108 10269 4105 10297
TIME...MOT...LOC 0218Z 348DEG 10KT 4107 10285
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:55 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 5, 5:55 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
555 PM MDT Wed Aug 5 2020
.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Wed Aug 5 2020
Forecast challenges transitioning from severe thunderstorms this
afternoon...to critical fire weather conditions through the
remainder of the week.
Currently...Trough of low pressure extends along the front range
of eastern Colorado northwestward into Laramie and eventually to
near Riverton this afternoon. Radar has begun to blossom on radar
this afternoon...similar to what the short range guidance has been
showing. Probably better today than over the past several days.
Less shear today and a little more stable over yesterday. RAP
analysis showing SB CAPE of around 1800 J/KG down here near
Cheyenne to around 1000 J/KG up near Douglas. Off to the west over
Carbon County...very dry conditions being observed with Tds in the
low 20s. Red Flag Warnings look to be panning out out that way and
will continue the current afternoon RFWs for today.
Short range guidance showing storms moving out into the Panhandle
towards 00Z. Should we get this rainfall this evening...do believe
we stand a good chance at patchy fog with southeasterly upslope
flow. Did add patchy fog into the forecast for the Panhandle below
4500 feet elevations. SREF hinting at lower conditions out there
towards 12Z as well.
Drier and breezier Thursday with low humidity spreads east. Looks
like surface boundary shifts east to near the Wyoming/Nebraska
state line. GFS 700mb winds west of the Laramie Range
25-30kts...so critical fire weather conditions look to be certain
out west. Continued the Red Flag Warnings for FWZ 303 through 308.
Best chances for any afternoon showers/storms look to be east of
the Laramie Range.
Very dry conditions Friday as westerly winds continue. 850mb
humidity in the Panhandle falls to 12 percent. Did issue a Fire
Weather Watch for zones we currently have in warnings for Friday.
Later shifts may need to add the Summit and points east as we get
closer to Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 318 AM MDT Wed Aug 5 2020
A broad upper high will hold over much of the southern half of the
country through the period with the westerlies and embedded
shortwaves being lifted to the north along the international
border. Overall this will provide mainly dry and warm weather to
the CWA with just isolated convection possible where weak
shortwaves clip the CWA, right now looking like later Saturday and
again Tuesday. Temperatures will be above seasonal averages with
little day-to-day changes.
&&
.AVIATION...(For the 00Z TAFS through Thursday afternoon)
Issued at 555 PM MDT Wed Aug 5 2020
Widely scattered thunderstorms across the eastern plains of Wyoming
and western Nebraska will gradually diminish in intensity this
evening through 02z, especially for KSNY and KBFF this evening. Will
have to watch for fog or low CIGS tonight in areas that received
decent rainfall across the panhandle of Nebraska. Will keep out of
TAF for now.
HAZARDS/WEATHER TRENDS: Brief MVFR VIS in any thunderstorm activity
this evening until 02z or 03z, then VFR for the rest of tonight and
into early Thursday morning. Low confidence for fog and low stratus
late tonight for the western Nebraska terminals.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Wed Aug 5 2020
Critical fire weather conditions ongoing this afternoon across
Carbon County where Red Flag Warnings are in effect through 8 PM
this evening. Dry/Breezy conditions return Thursday for areas west
of the Laramie Range. Red Flag Warnings in effect for FWZ 303
through 308 Thursday. Conditions expected to continue into Friday
with a Fire Weather Watch in effect Friday afternoon. See a
slight reprieve Friday night into Saturday as a cold front moves
into central Wyoming. This will be short lived though as
breezy/dry conditions return Sunday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303>307.
Red Flag Warning from 11 AM to 8 PM MDT Thursday for WYZ303>308.
Fire Weather Watch from Friday morning through Friday evening
for WYZ303>308.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Aug 5, 4:17 AM MDT, 15 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 417 AM MDT Wed Aug 5 2020 WYZ104-105-109>115-061030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 417 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon thunderstorms possible. Storms may produce strong, gusty winds and dry lightning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Decreasing thunderstorm potential day by day as the area dries out under the influence of a ridge. Fire weather conditions will be the main concern. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 061030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 417 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms will develop near and along the Laramie Range after noon and move eastward into the High Plains by mid-afternoon, reaching the western Nebraska Panhandle by late afternoon. Strong to severe thunderstorms producing large hail and strong gusty winds will be possible along and east of the Interstate 25 corridor; an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered afternoon and evening thunderstorms will develop Thursday; some may be strong to severe. Storms become more isolated and confined to the mountains Friday and Saturday. .Spotter information statement... Spotter activation may be needed this afternoon along and east of the I-25 corridor.
In the hours before
Special weather statement, Aug 5, 6:18 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Cheyenne WY 618 PM MDT Wed Aug 5 2020 NEZ002-060100- Dawes NE- 618 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES COUNTY UNTIL 700 PM MDT... At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near Crawford, or 20 miles southwest of Chadron, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Dawes County. LAT...LON 4261 10336 4267 10338 4280 10323 4258 10310 TIME...MOT...LOC 0018Z 249DEG 9KT 4266 10333 Rubin
Local storm report, Aug 5, 6:27 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
627 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 9 ENE BROADWATER 41.63N 102.69W
08/05/2020 M1.00 INCH MORRILL NE PUBLIC
PHILLIPS FARM.
&&
AWLocal storm report, Aug 5, 6:28 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
628 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 9 ENE BROADWATER 41.63N 102.69W
08/05/2020 M1.00 INCH MORRILL NE PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 9 ENE
BROADWATER.
&&
AWSpecial weather statement, Aug 5, 6:50 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Cheyenne WY 650 PM MDT Wed Aug 5 2020 NEZ019-096-060130- Scotts Bluff NE-South Sioux NE- 650 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF AND SOUTH CENTRAL SIOUX COUNTIES UNTIL 730 PM MDT... At 650 PM MDT, Doppler radar was tracking a strong thunderstorm over Morrill, or 12 miles southeast of Torrington, moving east at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Morrill around 705 PM MDT. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4199 10403 4203 10399 4206 10378 4186 10386 TIME...MOT...LOC 0050Z 284DEG 7KT 4199 10396 Rubin
Special weather statement, Aug 5, 7:09 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Cheyenne WY 709 PM MDT Wed Aug 5 2020 WYZ102-060200- Niobrara County WY- 709 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 800 PM MDT... At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Lance Creek, or 18 miles north of Lusk. This storm was nearly stationary. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Niobrara County. LAT...LON 4295 10424 4294 10471 4312 10472 4317 10429 TIME...MOT...LOC 0109Z 161DEG 3KT 4302 10444 Rubin
Special weather statement, Aug 5, 7:37 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Cheyenne WY 737 PM MDT Wed Aug 5 2020 NEZ055-060215- Cheyenne NE- 737 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY UNTIL 815 PM MDT... At 737 PM MDT, Doppler radar was tracking a strong thunderstorm near Colton, or 8 miles northeast of Sidney, moving southeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Colton around 810 PM MDT. Sunol around 815 PM MDT. This includes Interstate 80 in Nebraska between mile markers 63 and 68. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4124 10296 4129 10290 4124 10261 4104 10288 TIME...MOT...LOC 0137Z 311DEG 8KT 4124 10289 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:11 PM MDT | Special Weather Statement | CYS | Morrill | 49 min |
| Aug 5, 6:13 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 18 min |
| Aug 5, 6:18 PM MDT | Special Weather Statement | CYS | Dawes | 42 min |
| Aug 5, 6:50 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 40 min |
| Aug 5, 7:37 PM MDT | Special Weather Statement | CYS | Cheyenne | 38 min |
| Aug 5, 7:57 PM MDT | Special Weather Statement | CYS | Sioux | 48 min |
| Aug 5, 8:30 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 45 min |
| Aug 5, 9:00 PM MDT | Special Weather Statement | CYS | Dawes | 45 min |
| Aug 5, 9:39 PM MDT | Special Weather Statement | CYS | Dawes | 51 min |
| Aug 5, 10:16 PM MDT | Special Weather Statement | CYS | Box Butte | 59 min |
| Aug 5, 10:19 PM MDT | Special Weather Statement | CYS | Dawes | 56 min |
| Aug 5, 11:15 PM MDT | Special Weather Statement | CYS | Morrill | 45 min |
| Aug 6, 2:26 PM MDT | Special Weather Statement | CYS | Kimball | 49 min |
| Aug 6, 2:35 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 40 min |
| Aug 6, 3:10 PM MDT | Special Weather Statement | CYS | Banner | 50 min |
| Aug 6, 3:16 PM MDT | Special Weather Statement | CYS | Kimball | 44 min |
| Aug 6, 3:36 PM MDT | Special Weather Statement | CYS | Sioux | 39 min |
| Aug 6, 3:51 PM MDT | Special Weather Statement | CYS | Banner | 39 min |
| Aug 6, 4:33 PM MDT | Special Weather Statement | CYS | Sioux | 42 min |
| Aug 6, 5:14 PM MDT | Special Weather Statement | CYS | Cheyenne | 46 min |
| Aug 6, 5:30 PM MDT | Special Weather Statement | CYS | Sioux | 45 min |
| Aug 6, 5:42 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 33 min |
| Aug 6, 5:46 PM MDT | Special Weather Statement | CYS | Cheyenne | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.